Love Reddit? Share this article now!
Just like us humans, dogs can be affected with intestinal problems as well. Sometimes, when then issue isn’t severe we might consider treating our dogs ourselves. In those moments you might wonder if it’s okay to give your dog some over-the-counter medications. For example — pepto-bismol. If you’re one of the people asking: Can I give my dog pepto-bismol, then this article is right for you.
What is Pepto-bismol and is it safe for dogs?
We also know Pepto-bismol as bismuth subsalicylate. It’s the famous and pink over-the-counter medication that we use for treating diarrhea in humans. In most cases it’s also safe for dogs, but there are some things to consider. Salicylates in medication can lead to gastric bleeding. In some cases bismuth can even make the stool turn black in color. If you’re giving your dog Pepto-bismol, always consult your veterinarian before. Even though it’s safe for most dogs, vets still prefer other medications that are specific for dogs. Also remember that dogs with bleeding disorders and dogs who are pregnant or nursing should not take any form of bismuth subsalicylate.
What’s the right dosage?
The recommended dosage is one teaspoon of Pepto-bismol for every ten pounds of weight. It can be given every six to eight hours. If you notice that even after giving Pepto-bismol to your dog he still has diarrhea, contact your vet.
What’s the safest way to give Pepto-bismol to my dog?
The best way to administer Pepto-bismol to dogs is with the help of a plastic syringe. Open your dog’s mouth, place the syringe facing the back of his tongue and push the plunger. Make sure your dog swallows the medications.
What are the possible side-effects of giving your dog Pepto-bismol?
The risks and side effects are especially often if you don’t give your dog the right dosage of Pepto-bismol. That’s why your vet should always have the last word when it comes to the right dose.
Pepto-bismol can cause a dog’s stool to turn a black color, which is easily confused with melena. Melena is black and tarry stool caused by intestinal bleeding. It can be the sign of a life threatening condition.
The tablets can also appear radioactive on X-rays which means that the vet may confuse them for a metallic foreign object.
If your dog is experiencing some intestinal upset, the best possible option would be to contact your vet. You shouldn’t play doctor when it comes to your dogs health and prescribe a treatment yourself. There are possible side effects to every medication, and sometimes the risks are higher than the possibility of treatment.
For other possible diarrhea treating options, read this.